Alert archive / North Carolina / Beach Hazards Statements in 2017

Beach Hazards Statement 4, NWS Wilmington, NC

May 5, 2017Brunswick County, North Carolina

NWS Wilmington, NC issued this beach hazards statement at May 5, 2017, 8:00 PM EDT for Brunswick County, North Carolina. It took effect at May 6, 2017, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 5, 2017, 8:00 PM EDT (00:00 UTC)
In effect from
May 6, 2017, 8:00 AM EDT
Expired
May 6, 2017, 8:00 PM EDT
In force
12 hr
Issued by
NWS Wilmington, NC

County Brunswick County, NC

The radar

The Wilmington radar (KLTX), 19 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2017-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2017-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

142 
WHUS42 KILM 060000
CFWILM

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
800 PM EDT FRI MAY 5 2017
 
NCZ110-060800-
/O.EXP.KILM.BH.S.0003.000000T0000Z-170506T0000Z/
/O.NEW.KILM.BH.S.0004.170506T1200Z-170507T0000Z/
COASTAL BRUNSWICK-
800 PM EDT FRI MAY 5 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING... 

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A BEACH
HAZARDS STATEMENT FOR STRONG LONG SHORE CURRENT...WHICH IS IN EFFECT
FROM SATURDAY MORNING THROUGH SATURDAY EVENING.

STRONG WEST WINDS WILL PRODUCE A STRONG WEST TO EAST LONGSHORE 
CURRENT THROUGH SATURDAY EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP
CURRENTS, LONGSHORE CURRENTS, AND OTHER HAZARDS CREATE LIFE-
THREATENING CONDITIONS IN THE SURF ZONE. CAUTION SHOULD BE USED WHEN
IN OR NEAR THE WATER.

&&

$$

NCZ106-108-SCZ054-056-060100-
/O.EXP.KILM.BH.S.0003.000000T0000Z-170506T0000Z/
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL HORRY-COASTAL GEORGETOWN-
800 PM EDT FRI MAY 5 2017

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...

$$

NCZ107-060100-
/O.CON.KILM.CF.Y.0007.000000T0000Z-170506T0100Z/
INLAND NEW HANOVER-
800 PM EDT FRI MAY 5 2017

...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

* LOCATION...PORTIONS OF THE LOWER CAPE FEAR RIVER INCLUDING 
  DOWNTOWN WILMINGTON.

* COASTAL FLOODING...THE TIDE GAUGE IN DOWNTOWN WILMINGTON IS 
  EXPECTED TO CREST NEAR 6.0 FT MLLW.

* TIMING...HIGH TIDE WILL OCCUR AROUND 645 PM THIS EVENING. THE 
  HIGHEST WATER LEVELS WILL OCCUR WITHIN 1 HOUR EITHER SIDE OF HIGH 
  TIDE.

* IMPACTS...UP TO A FOOT OF WATER IS EXPECTED ON THE LOWEST 
  PORTIONS OF BATTLESHIP ROAD AND U.S.S. NORTH CAROLINA ROAD. UP TO 
  SIX INCHES OF WATER WILL COVER A BLOCK OF WATER STREET...JUST 
  SOUTH OF MARKET STREET. WATER WILL SPREAD ONTO RIVER ROAD ABOUT A 
  QUARTER MILE SOUTH OF THE CAPE BOULEVARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A COASTAL FLOOD ADVISORY INDICATES THAT ONSHORE WINDS AND TIDES WILL
COMBINE TO GENERATE FLOODING OF LOW AREAS ALONG THE SHORE.

&&

$$

1
3 follow-up statements
166 
WHUS42 KILM 060103
CFWILM

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
903 PM EDT FRI MAY 5 2017
 
NCZ107-060215-
/O.EXP.KILM.CF.Y.0007.000000T0000Z-170506T0100Z/
INLAND NEW HANOVER-
903 PM EDT FRI MAY 5 2017

...COASTAL FLOOD ADVISORY HAS EXPIRED...
 

$$

NCZ110-061000-
/O.CON.KILM.BH.S.0004.170506T1200Z-170507T0000Z/
COASTAL BRUNSWICK-
903 PM EDT FRI MAY 5 2017

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT SATURDAY
THROUGH SATURDAY EVENING...

THE NATIONAL WEATHER SERVICE IN WILMINGTON CONTINUES WITH A BEACH 
HAZARDS STATEMENT FOR STRONG LONG SHORE CURRENT. STRONG WEST WINDS 
WILL PRODUCE A STRONG WEST TO EAST LONGSHORE CURRENT THROUGH SATURDAY
EVENING. 

$$
1
186 
WHUS42 KILM 061355
CFWILM

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
955 AM EDT SAT MAY 6 2017

NCZ110-070000-
/O.CON.KILM.BH.S.0004.000000T0000Z-170507T0000Z/
COASTAL BRUNSWICK-
955 AM EDT SAT MAY 6 2017

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN WILMINGTON CONTINUES WITH A BEACH 
HAZARDS STATEMENT FOR STRONG LONG SHORE CURRENT. STRONG WEST WINDS 
WILL PRODUCE A STRONG WEST TO EAST LONGSHORE CURRENT THROUGH SATURDAY
EVENING.

$$
097 
WHUS42 KILM 070002
CFWILM

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
802 PM EDT SAT MAY 6 2017

NCZ110-070115-
/O.EXP.KILM.BH.S.0004.000000T0000Z-170507T0000Z/
COASTAL BRUNSWICK-
802 PM EDT SAT MAY 6 2017

...BEACH HAZARDS STATEMENT EXPIRED AT 8 PM EDT THIS EVENING...

THE WEST TO EAST LONGSHORE CURRENT THAT PROMPTED THE STATEMENT HAS 
WEAKENED THIS EVENING.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at May 5, 7:53 PM EDT, 7 minutes earlier.

Area forecast discussion, May 5, 7:53 PM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
753 PM EDT Fri May 5 2017

.SYNOPSIS...
Blustery, cooler and drier air will continue to make its way in
behind a cold front through tonight and will continue through
this weekend as a complex storm system continues to move up
through the Appalachians. An upper level disturbance will cross
the area Saturday evening producing some showers. Cool and dry
high pressure will build in Sunday through Tuesday. The weather
may become unsettled in the middle of next week as a cold front
drops south into the area.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 300 PM Friday...Fine line visible on radar as cold front
moves toward the coast this afternoon reaching into the
Darlington and Marlboro counties. Cooler and drier air will
continue to advect into the area in gusty SW winds behind the
front. The potent low pressure system will slowly move north
northeast up the southern Appalachians today wrapping this
cooler and drier air in around from the southwest. Dewpoint
temps were down 10 degrees west of I-95 by this afternoon.
Lingering low level moisture and steep lapse rates will produce
a decent deck of strato cu under the cold pool aloft as evident
on satellite. Some of these clouds will wrap around in the SW
flow through tonight. The 850 temps drop from 13 to 14c early
this morning down to 5c by this evening. Temps near 70 in most
under some sunshine this afternoon will fall tonight in CAA.
Winds will gust out of the southwest up to 20 mph or so through
this afternoon.

As cooler and drier air continues to make its way in through
tonight, dewpoints will continue to drop reaching about 20
degrees lower than this morning. The temps will make it down
into the 50s with some 40s west of I-95 in continued CAA. The
cool pool aloft will help to drum up some strato cu tomorrow
again with temps on the cooler side of guidance in continued CAA
and diminishing W-SW flow.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 300 PM Friday...Amplified mid-level flow will maintain a deep
trough across the east around a closed low lifting slowly through
the Great Lakes. While much of the period will be dry and cool, a
shortwave rotating through the base of this trough will likely
create some showers Saturday night. All available guidance shows
this, with the differences being where the strongest forcing will
occur. Inherited has best chance across northern tier, and while
this still seems most plausible, will raise POP to high chc as
forecast soundings suggest a period of deep saturation during peak
forcing. Lapse rates become moist adiabatic at best, so thunder will
be isolated, but a brief period of moderate rain is likely before
clearing occurs by Sunday morning. Dry downslope flow and May
insolation will allow temps on Sunday to climb into the mid 70s
despite weak CAA. After a near climo night Saturday night, temps
Sunday night will drop into the mid to upr 40s, 5-10 degrees below
climo as a refreshing spring air mass builds into the region.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 300 PM Friday...Weather highlights this period include
unseasonably cool temperatures but dry for the first half of
next week, followed by a messy and potentially wet pattern for
the latter half. Minimum temperatures in the 40s appear on tap
early Monday and Tuesday, and though not quite record breaking,
roughly 10 degrees below normal per climatology values. The
upper pattern turns convoluted late week as approach of a Baja
upper low begins to interact with a splitting piece of upper
energy dropping out of the Great Lakes. Despite the complex
upper pattern, both GFS/ECMWF point to an unsettled and wet
regime late week into next weekend with temperatures near to
below normal, and a cut-off low impacting the Carolinas into
next weekend.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 00Z...VFR conditions expected thruout this period.
Ceilings tonight will run from 4.0K to 8.0k ft and during
daytime Sat from 6.0K to 12.0K ft. The sfc cold front has
finally pushed east of southeast NC. Advection of lower temps
and dewpoints is well underway. The cold pool aloft associated
with the expansive upper low will keep steep lapse rates across
the area thruout this period. Enough moisture will be avbl in
combination of the steep lapse rates, especially during daytime
heating, to result in bkn-ovc stratocu and/or altocu clouds
thruout this period. Reduced vsby from -shra will hold off until
after 00Z May 7th as a result of the passage of a mid-level
vort rotating around the upper low.

Extended outlook...MVFR ceilings and reduced vsby from -shra
are possible Sat night into Sun early morning. Otherwise VFR
conditions expected.

&&

.MARINE...
NEAR TERM /THROUGH SATURDAY/...
As of 300 PM Friday...Strong SW winds were gusting up to 30 to
40 kts north and east of Cape Fear behind a strong line of
convection exiting off to the northeast this morning. Winds
farther south were a little lighter up to 20 to 30 kts, but some
gale gusts were evident on obs early this afternoon. A Gale
Warning remains in effect north and east of Cape Fear while a
Small Craft Advisory exists south of Cape Fear as a strong cold
front moves east through the waters today.

By this afternoon winds will begin to drop slowly across most
waters with the Gale warning expiring at 6pm but remaining above
SCA thresholds through much of the weekend. Seas should peak
around mid morning between 6 and 9 ft then slowly dropping
overnight as winds veer to a more westerly direction. This
should bring seas down to 4 to 7 ft by Sat morning

SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 300 PM Friday...Pinched gradient and secondary weak low
pressure development will create gusty west winds, and an SCA
will likely be extended into Sunday aftn as winds of 15-25 kts
push seas to 4-6 ft. The SCA has not been issued yet due to the
ongoing GLW, and will be extended at 6pm today when the GLW
expires. After Sunday aftn, winds will slowly ease and veer
behind a cold front late Sunday. Winds will become NW at 10-15
kts by the end of the period. This offshore wind direction and
lighter speeds help seas fall to 2- 3 ft late Sunday.

LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 300 PM Friday...Manageable marine conditions this period
with offshore W-WNW winds generally 15 KT or less, but slightly
higher gusts at times, as a high pressure center holds west of
the area. No advisories or caution headlines are expected this
period. Seas generally 2-3 feet, up to 4 ft very outer portion
at times. The atmosphere will remain dry aloft so TSTMS or
significant marine shower activity is not expected, and no
restrictions to visibility. The leading edge of high pressure is
expected to bring a wind-shift to the north into very early
Thursday, with an increasing chance of rain along a cold front.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
     056.
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
     108-110.
     Coastal Flood Advisory until 9 PM EDT this evening for NCZ107.
MARINE...Small Craft Advisory until 5 AM EDT Sunday for AMZ252-254-256.
     Gale Warning until 8 PM EDT this evening for AMZ250.

&&

SYNOPSIS...DCH
NEAR TERM...RGZ
SHORT TERM...MJC
LONG TERM...JDW
AVIATION...DCH
Hazardous weather outlook, May 5, 5:51 PM EDT, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
551 PM EDT Fri May 5 2017

NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-053-055-062200-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Horry-
Inland Georgetown-
551 PM EDT Fri May 5 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-062200-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
551 PM EDT Fri May 5 2017

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-056-062200-
Coastal Horry-Coastal Georgetown-
551 PM EDT Fri May 5 2017

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Risk of Rip Currents.

Beach Hazards Statement for Strong Long Shore Current.
 Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-062200-
Inland New Hanover-
551 PM EDT Fri May 5 2017

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ252-254-256-062200-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
551 PM EDT Fri May 5 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EDT SUNDAY...

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-062200-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
551 PM EDT Fri May 5 2017

...GALE WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

Small Craft Advisory conditions likely tonight, after the Gale
Warning expires.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Small Craft Advisory conditions likely Saturday through Sunday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

11

In the hours before

Local storm report, May 5, 2:28 PM EDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
228 PM EDT FRI MAY 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     TORNADO          OATS                    34.25N  80.08W
05/04/2017                   DARLINGTON         SC   NWS EMPLOYEE

            TORNADO CONFIRMED IN OATS SC... SURVEY CREW CURRENTLY
            ASSESSING INTENSITY AND SPECIFICS

&&

EVENT NUMBER ILM1700063

MJC
Local storm report, May 5, 4:23 PM EDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
423 PM EDT FRI MAY 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     TORNADO          OATS                    34.25N  80.08W
05/04/2017                   DARLINGTON         SC   NWS STORM SURVEY

            EF-1 TORNADO CONFIRMED NEAR OATS. WINDS ESTIMATED 100
            MPH.

&&

EVENT NUMBER ILM1700064

WEISS

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 9:46 PM EDTRiver Flood WarningILMBladen4 days

Nearby

Beach Hazards Statements in North Carolina, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.